By Stephen T. Sinatra, M.D., F.A.C.C., F.A.C.N., C.N.S., C.B.T.
**Q: If you have diabetes managed with medication (not insulin), high blood pressure also managed with medication, take Plavix blood thinner because you had a stroke, and take Prilosec for stomach issues, is it safe to take the D-ribose supplement?
A: The body makes D-ribose so it’s a safe ingredient to take. However, remember D-ribose can cause blood sugar levels to drop. You mention you are not using insulin, but for those who do, you may require less of it when supplementing with D-ribose. You can take D-ribose with a glass of fruit juice to offset any negative drop in blood sugars.
**Q: My dad has just been prescribed Coumadin after having a pace maker implanted. I am very concerned about this drug. Does the natural nattokinase work as a blood thinner just as well or better than Coumadin? I’m totally convinced that nutrition is key to optimal health, yet the doctors are telling my dad to stay away from all the great greens, pomegranate juice and literally everything concerning Vitamin K that is typically great for your diet. Is there a more natural approach through which he could totally relieve his dependence on Coumadin?
A: These are great questions. Since others have voiced related concerns (see below), we’ve decided to address them all in a separate article about Coumadin.
**Q: I have AF (Atrial Fibrillation) with two leaky heart valves. I want to wean myself off Warfarin (with my Dr’s help) and try nattokinase. Will nattokinase help the leaky valves alone with AF?
A: As mentioned above, we posted an entire article about Warfarin (Coumadin) in response to your question. You may also find this article about atrial fibrillation helpful.
*Q: I had a heart attack last summer, and my recovery has gone very well. I still take Lopressor and Cardizem, am back to work and feeling fine. But my wife thinks I’m different – that I’m moody and sometimes forgetful. Could the drugs be causing such changes?
I frequently hear similar comments from the spouses of my patients. To be frank, often someone who knows you well will notice subtle changes in your personality or behavior that you may not be aware of.
Beta-blockers, and particularly Lopressor, can cause moodiness and interfere with short-term memory. If patients are frustrated by their forgetfulness and mood swings, they may lose their tempers more than usual, adding to the stress on the family.
I recommend you ask your physician about trying other water-soluble beta-blockers such as Corgard or Atenolol. These do not cross the “blood-brain barrier,” so they do not affect your mental functioning. Some of my patients have had dramatic improvements in mood and memory because of this simple adjustment in medication.
Do you have a question about a cardiac medication that you’d like answered on our site? E-mail us at email@example.com and we’ll do our best to post an answer on this page.
Please note that Dr. Sinatra does not provide individual medical advice through HeartMD Institute; any and all information found on this site is intended solely as an informational tool, and it should never replace a visit to your physician, nor be considered medical advice upon which you rely when making health-related decisions.
*Indicates that Q&A has been reprinted or adapted from Candid Advice About Your Heart, a Heart, Health & Nutrition supplement, with permission from Healthy Directions, LLC.
**Indicates that Q&A has been posted in response to emails or comments submitted to Heart MD Institute. © 2012, 2016 HeartMD Institute. All rights reserved.